Arkansas, 2008Damaging Winds in Arkansas, December 27, 2008
December 27, 2008 · NWS TSA · 5 events in 5 counties and zones
A few severe thunderstorms occurred across northwest Arkansas during the morning hours of the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms occurred across northwest Arkansas during the morning hours of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 27, 10:04 AM CST, 16 minutes earlier.
Area forecast discussion, Dec 27, 10:04 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1004 AM CST SAT DEC 27 2008
.DISCUSSION...
THE COLD FRONT WAS LOCATED NEAR A MIAMI TO MCALESTER LINE AT
16Z. A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS OCCURRING
ALONG AND AHEAD OF THE FRONT. TEMPERATURES WERE DROPPING INTO
THE 30S AND 40S BEHIND THE FRONT. HAVE UPDATED TO REMOVE
THE TORNADO WATCH FROM COUNTIES BEHIND THE FRONT. HAVE ALSO
DROPPED THE MENTION OF THUNDERSTORMS FROM THE NORTHWEST PART
OF THE AREA AND ADJUSTED POPS ACCORDINGLY. WILL UPDATE
AGAIN AS THE FRONT PROGRESSES.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...17
LONG TERM....18
Hazardous weather outlook, Dec 27, 4:48 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
448 AM CST SAT DEC 27 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-281100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST SAT DEC 27 2008
...SQUALL LINE ASSOCIATED WITH A COLD FRONT MOVING THROUGH THE REGION
TODAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST...WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
FLASH FLOOD.
RISK...ELEVATED.
AREA...FAR EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHWEST ARKANSAS.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHWEST ARKANSAS.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST...WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
FIRE WEATHER DANGER.
RISK...LIMITED..SPREADINDEX=40.
AREA...SOUTHEAST OKLAHOMA.
ONSET...THIS MORNING.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.
DISCUSSION...
A COLD FRONT WAS PUSHING INTO CENTRAL OKLAHOMA EARLY THIS MORNING.
A LINE OF SHOWERS AND THUNDERSTORMS WAS ALONG AND AHEAD OF THE COLD
FRONT. VERY WARM AND MOIST AIR AHEAD OF THE FRONT WILL CONTINUE TO
FEED THE THUNDERSTORMS AS THIS SQUALL LINE MOVES EAST ACROSS THE
REGION THIS MORNING AND EARLY AFTERNOON. THE LINE OF SHOWERS AND
THUNDERSTORMS HAS A HISTORY OF PRODUCING VERY STRONG AND GUSTY WINDS
ALONG WITH VERY INTENSE LIGHTNING AND HEAVY RAIN.
MOVEMENT OF THE SQUALL LINE WAS TO THE EAST AT 25 MPH AND THIS WILL
MOVE IT ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS BY EARLY
THIS AFTERNOON.
VERY HEAVY RAIN IS ALSO BEING PRODUCED BUT HEAVIER AMOUNTS WILL
LIKELY IN FAR EAST OKLAHOMA AND NORTHWEST ARKANSAS WHERE HIGHER
AVAILABLE MOISTURE IS IN PLACE.
STRONG SHEAR IS NEAR THIS FRONT AND ISOLATED TORNADOES ARE
POSSIBLE WITH THIS SYSTEM.
DRY AIR PUSHING IN FROM THE SOUTHWEST WILL CAUSE LOW
HUMIDITY AND A PERIOD OF INCREASE FIRE BEHAVIOR IN SOUTHEAST
OKLAHOMA DURING THE LATE MORNING AND AFTERNOON HOURS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
HIGH PRESSURE ALONG WITH A DRIER AIR MASS WILL MOVE INTO THE
REGION BEHIND THE COLD FRONT AND BRING SEVERAL DAYS OF QUIET
WEATHER.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Special weather statement, Dec 27, 9:34 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
934 AM CST SAT DEC 27 2008
OKZ068-069-072-271615-
ADAIR OK-CHEROKEE OK-SEQUOYAH OK-
934 AM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN ADAIR
IN EAST CENTRAL OKLAHOMA
SOUTHEASTERN CHEROKEE AND NORTHERN SEQUOYAH
AT 934 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTH OF COOKSON TO 5 MILES WEST OF
VIAN...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...MARIETTA...STILWELL...BUNCH...MC KEY...VIAN...
BRUSHY...SHORT...MARBLE CITY...BOX AND COOKSON.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3552 9512 3585 9493 3584 9450 3582 9449
3541 9444
TIME...MOT...LOC 1534Z 272DEG 31KT 3577 9486 3551 9501Special weather statement, Dec 27, 9:50 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
950 AM CST SAT DEC 27 2008
OKZ049-073-075-271630-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
950 AM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 AM CST
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHEASTERN PITTSBURG...NORTHWESTERN PUSHMATAHA AND LATIMER
AT 950 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF DAMON TO 5 MILES WEST OF
STANLEY...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...YANUSH...HIGGINS...BENGAL...
DAMON...PANOLA...RED OAK...CLAYTON...STANLEY...TUSKAHOMA...
KIAMICHI...ALBION AND SARDIS.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
A TORNADO WATCH IS IN EFFECT FOR THIS AREA UNTIL 2 PM CST.
LAT...LON 3439 9577 3452 9571 3452 9568 3458 9568
3479 9557 3507 9493 3495 9497 3495 9500
3486 9501 3486 9505 3477 9505 3460 9513
TIME...MOT...LOC 1550Z 244DEG 20KT 3487 9534 3453 9553Special weather statement, Dec 27, 10:02 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1002 AM CST SAT DEC 27 2008
OKZ049-053-271645-
CHOCTAW OK-PUSHMATAHA OK-
1002 AM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1045 AM CST
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
CHOCTAW AND SOUTHWESTERN PUSHMATAHA
AT 1002 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM DARWIN TO 16 MILES SOUTH OF BOSWELL...MOVING
NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...HUGO...ORD...GRANT...GAY...GOODLAND...SAWYER...
BOSWELL...UNGER...SOPER...MESSER...KENT...FALLON...SPEER...APPLE...
ANTLERS...DELA...RATTAN...MOYERS...FINLEY...KOSOMA...SNOW...OLETA...
DARWIN AND KELLOND.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
A TORNADO WATCH IS IN EFFECT FOR THIS AREA UNTIL 2 PM CST.
LAT...LON 3393 9593 3417 9584 3417 9579 3433 9578
3454 9529 3390 9533 3389 9552 3388 9555
3393 9556 3394 9560 3391 9562 3389 9569
3390 9575 3387 9579
TIME...MOT...LOC 1602Z 245DEG 43KT 3425 9573 3381 9586Local storm report, Dec 27, 10:08 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1008 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG OWASSO 36.27N 95.85W
12/27/2008 TULSA OK PUBLIC
LARGE TREE LIMBS DOWN
&&
MATSpecial weather statement, Dec 27, 10:16 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1016 AM CST SAT DEC 27 2008
ARZ001-002-010-011-019-020-029-OKZ049-053-069-072-074>076-271715-
ADAIR OK-BENTON AR-CARROLL AR-CHOCTAW OK-CRAWFORD AR-FRANKLIN
AR-HASKELL OK-LATIMER OK-LE FLORE OK-MADISON AR-PUSHMATAHA
OK-SEBASTIAN AR-SEQUOYAH OK-WASHINGTON AR-
1016 AM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WASHINGTON...SOUTHERN CARROLL...CRAWFORD...BENTON AND MADISON
IN WEST CENTRAL ARKANSAS
SEBASTIAN AND FRANKLIN
IN NORTHEAST OKLAHOMA
SOUTHEASTERN ADAIR
IN EAST CENTRAL OKLAHOMA
SEQUOYAH
IN SOUTHEAST OKLAHOMA
EASTERN HASKELL...LE FLORE...CHOCTAW...PUSHMATAHA AND LATIMER
AT 1016 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 11 MILES NORTH OF ROGERS TO RHEA TO SALLISAW TO 5
MILES WEST OF BENGAL TO 5 MILES SOUTHEAST OF UNGER...MOVING EAST AT
50 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3394 9558 3389 9586 3492 9536 3546 9502
3565 9480 3646 9437 3613 9333 3612 9346
3577 9351 3576 9368 3539 9369 3539 9379
3514 9403 3507 9423 3496 9423 3492 9444
3451 9445 3450 9504 3394 9515 3386 9534
TIME...MOT...LOC 1616Z 257DEG 42KT 3649 9401 3603 9432
3547 9470 3486 9509 3398 9568Local storm report, Dec 27, 10:19 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1019 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND DMG 7 SW HASKELL 35.75N 95.76W
12/27/2008 OKMULGEE OK FIRE DEPT/RESCUE
BARN DESTROYED
&&
MATThunderstorm Wind, Washington
- When
- December 27, 10:20 AM CST
- Where
- Washington County, 2 mi N of Odell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.799, -94.420
Thunderstorm winds estimated at 70 miles an hour blew down numerous large tree limbs, removed siding from a trailer and damaged the roof|of a tin building.
Thunderstorm Wind, Crawford
- When
- December 27, 11:00 AM CST
- Where
- Crawford County, 3 mi SE of Cedarville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.539, -94.332
Thunderstorm winds estimated at 70 miles an hour blew down a tree.
Thunderstorm Wind, Sebastian
- When
- December 27, 11:37 AM CST
- Where
- Sebastian County, Greenwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.220, -94.270
Thunderstorm winds estimated at 70 miles an hour blew down several trees and power lines.
Thunderstorm Wind, Madison
- When
- December 27, 11:55 AM CST
- Where
- Madison County, 1 mi S of Pettigrew
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 35.806, -93.650
Thunderstorm winds estimated at 70 miles an hour blew down a tree. The tree blocked a road.
Thunderstorm Wind, Franklin
- When
- December 27, 12:05 PM CST
- Where
- Franklin County, Charleston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 35.300, -94.030
Thunderstorm winds estimated at 60 miles an hour blew down tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, December 27, 2008$787,000 · 61 kt wind · 36 events
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147094, 147095, 147096, 147097, 147098.